Alert archive / South Dakota / High Wind Watches in 2017
High Wind Watch 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this high wind watch at Mar 5, 2017, 4:06 AM CST for 10 counties in South Dakota. It took effect at Mar 6, 2017, 9:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 5, 2017, 4:06 AM CST (10:06 UTC)
- In effect from
- Mar 6, 2017, 9:00 AM CST
- Expired
- Mar 5, 2017, 3:25 PM CST
- In force
- Issued by
- NWS Aberdeen, SD
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2431 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this high wind watch went out at Mar 4, 11:34 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Mar 4, 11:34 PM CST, 4 hours 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1134 PM CST Sat Mar 4 2017 .UPDATE... Issued at 1133 PM CST Sat Mar 4 2017 See below for an aviation forecast discussion for the 06Z TAFs. UPDATE Issued at 835 PM CST Sat Mar 4 2017 No changes planned to the tonight period forecast. Tonight's low temperature forecast looks good, given that temperatures right now are a good 7 to almost 20 degrees warmer than this time last night, and low level waa is expected to continue overnight. UPDATE Issued at 530 PM CST Sat Mar 4 2017 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Monday Night) Issued at 329 PM CST Sat Mar 4 2017 Main focus is fire weather conditions through the start of next week. This afternoon we have seen temperatures in the 60s with afternoon relative humidity into the teens and wind gusts into the 25-35mph range across western counties. This airmass will continue to migrate to the north and east through the overnight hours and into Sunday. The main difference will be winds, with 1/2km winds at 21Z Sunday only between 15 and 25kts. While afternoon RH values will fall into teens and 20s again west river the resulting surface wind gusts will probably struggle to top 25mph. Thus - no fire weather headlines despite the abnormally warm and dry conditions - though it will be close. Have increased winds early Monday as 1/2km winds increase to 40kts across eastern South Dakota ahead of the developing surface low in North Dakota. This is co-located with pressure falls of 8mb/6 hours, with the impact mainly east of the James valley. West of the James river we will see a surface trough pass overhead so winds will be lighter, though the morning at least. Westerly flow and a pressure bubble develop west river and through the day migrate across the CWA, with pressure rises peaking around +9mb/6 hours, along with a pressure gradient of 14mb across the state. Cold advection isn't terribly strong during the day Monday however, with the coldest air taking a glancing blow across North Dakota. Despite the lack of strong cold advection, 1/2km winds of 40-50kts and steep low level lapse rates support wind gusts around 50mph. Despite seeing cooler temperatures, these extreme winds will likely exacerbate any fire weather related issues for the area. .LONG TERM...(Tuesday through Saturday) Issued at 329 PM CST Sat Mar 4 2017 The extended period will start off dry behind an exiting system, and with high pressure tracking through Tuesday night and Wednesday. A weak clipper system will track across North Dakota into Minnesota Thursday night. Most of the precipitation with this will remain north of the area, but could clip the northeast corner of the CWA late Thursday night. Snow amounts will be minimal. Another system looks to approach from the southwest late in the period, possibly bringing a chance or rain or snow showers Friday and Saturday. Again, amounts look to be minimal at this time as the models currently indicate the stronger part of the system will stay south of the CWA. Above normal temperatures will be the rule through the period, with highs mainly in the 30s and 40s. The exception will be Thursday when stronger WAA develops, and will likely see highs from the upper 40s east to the mid 60s west. Overnight lows will be in the teens and 20s, with some lower 30s possible across the southern CWA Wednesday night and Thursday night. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1133 PM CST Sat Mar 4 2017 VFR conditions will prevail across the area through late Sunday evening. Then, chances for MVFR cigs begin to increase across northeast South Dakota. The biggest problem will be the potential for some low level wind shear for several more hours across northeast South Dakota, including at KABR and KATY, generally between 1500ft and 2000ft agl. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Connelly LONG TERM...Parkin AVIATION...Dorn
Hazardous weather outlook, Mar 4, 4:23 AM CST, 23 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 423 AM CST Sat Mar 4 2017 SDZ033-035-045-048-051030- Stanley-Hughes-Jones-Lyman- 423 AM CST Sat Mar 4 2017 /323 AM MST Sat Mar 4 2017/ This Hazardous Weather Outlook is for portions of central South Dakota. .DAY ONE...Today and Tonight The grassland fire danger will reach VERY HIGH this afternoon across south central South Dakota, due to gusty southerly winds, low humidity, and dry fuels. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong winds are forecast on Monday, with gusts possibly exceeding 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ039-046-SDZ003>011-015>023-034-036-037-051-051030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Sully-Hyde-Hand-Buffalo- 423 AM CST Sat Mar 4 2017 /323 AM MST Sat Mar 4 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong winds are forecast on Monday, with gusts possibly exceeding 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:44 AM CST | Red Flag Warning | ABR | 11 hr | |
| Mar 5, 3:25 PM CST | High Wind Watch | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 36 hr |
| Mar 5, 3:25 PM CST | High Wind Warning | ABR | Brown, Buffalo, Campbell, Corson, Day, Dewey and 16 more | 54 hr |
Nearby
High Wind Watches in South Dakota, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.